What should be done after accidental intake of expired paracetamol syrup?
User rating for this question
My daughter who is 3 years old accidentally took 30 ml of 250 mg paracetamol syrup which has crossed the expiry date (2013). How to anti-dote this?
Posted Sun, 9 Mar 2014 in Child Health
Answered by Dr. Yogesh D 1 hour later
Brief Answer: A single dose of 1500 mg in a 3 year old is okay. Detailed Answer: Hello XXXX, Thanks for posting your query. If you could tell me the weight of your daughter, it would help me give you the exact answer to your question. Generally, single large doses such as what your daughter has consumed do not cause much problem in this age, it is the repeated large doses that cause problems. 30 ml of 250mg/5ml will make up 1500 mg of total paracetamol that is consumed, which is not at the level to cause toxicity if your daughter is above 15 Kgs in weight. In children, a single dose to be toxic should cross 200 mg/kg body weight. You don't need to do anything right now, you can wait till morning and see if your daughter develops any fever or pain in the tummy, or black stools, in which case you will need to consult a pediatrician. The antidote is called N-Acetyle Cystiene, that can be administered at the emergency department of a hospital. If you are worried, you can take her to a nearby hospital to make sure she is doing fine. Recently expired medicines also contain the active medicine, so not much of difference there. I hope this answers your question, please write back with the exact weight of your daughter so that I can give you a precise answer. Wishing your daughter a speedy recovery. Regards.
Follow-up: What should be done after accidental intake of expired paracetamol syrup? 16 minutes later
Hello doctor, Thank you very much for the reply. My daughter is weighing 15 kg. We now found out that she has consumed Zincovit syrup also (less than 100 ml) along with the calpol 250 mg syrup. Both expired in Sep 2013 and was kept in the garbage bin for disposal from where she took it and consumed. Will the combination of overdose of paracetamol and zincovit syrup cause issue?
Answered by Dr. Yogesh D 33 minutes later
Brief Answer: Not really. Detailed Answer: Hello XXXX. Thanks for writing back. Zincovit syrup contains not only zinc but many other vitamins as well, and the dosage of zinc in that syrup is about 5mg per ml, that means a total of 500mg might have been consumed. As per the available literature, even after a long duration of high doses of zinc, no permanent effects were noticed. However, since you say both these syrups had expired, it is best to take her to a nearby hospital and get her examined by a pediatrician. And next time, make sure to dispose off the unused syrups immediately and don't keep them within the reach of curious children, it is not her fault that she consumed the syrup, she knows the taste of it, she must like it if she has consumed almost 100 ml of that syrup, she is at an age when she is curious to explore, and you must be more careful. For a girl of 3 years age and 15 Kg in weight the lowest toxic dose of paracetamol is 3000 mg in a single dose, and your daughter has consumed around half of that, that is 1500 mg. I think she will be fine. Give her some time, and let her drink as much water as she wants. Don't blame her, just make sure you don't place expired or otherwise medicines anywhere within her reach. Hope this answers your question, please feel free to write back if you have any doubts. Regards.
People also viewed
- Oflomac forte for disease
- Paracetamol after expiration
- 2 bump on vulva lips
- What happens if i take an expired paracetamol
- Bump on lip treatment
- Little bump under tongue string
- Red bumps on spine kids
- Advent syrup paracetamol combined
- Is it safe to deworm 9 months old baby
- Can domstal syrup and paracetamol
- Rash little bumps splotchy
- What are the effects of taking an expired paracetamol
- Cough syrups for one year old babies
- Precum milking tips
- Soya beans and milk for 7 months old baby